Florida, 2009High Surf in Florida, March 28, 2009
March 28, 2009 · NWS TAE · 1 event in 1 county or zone
A large wave capsized a boat in Shell Island Pass near Panama City Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large wave capsized a boat in Shell Island Pass near Panama City Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 28, 10:45 AM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Mar 28, 10:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1145 AM EDT SAT MAR 28 2009
...POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL CONTINUES REST OF
TODAY...
REAL BUSY SO JUST A BRIEF UPDATE...
JUST ISSUED A COASTAL FLOOD ADVISORY FOR ALL COASTAL COUNTIES UNTIL
MIDNIGHT EDT TONIGHT WITH GREATEST CHANCE OF COASTAL FLOODING
MID-LATE AFTN AT TIMES OF HIGH TIDE (SEE CFWTAE FOR MORE DETAILS).
OTHERWISE...SEVERE WX EVENT CONTINUES TODAY. INTENSE UPPER LOW
EXITING OK WILL BEGIN TO EVOLVE INTO OPEN WAVE AS IT EJECTS RAPIDLY
NEWD THRU TONIGHT INTO OH VALLEY. VIGOROUS SURFACE LOW IS POSITIONED
OVER THE LOWER MISSISSIPPI VALLEY WITH ASSOCD WARM FRONT STRETCHING
EAST ACROSS THE SE STATES. ASSOCD COLD FRONT STRETCHING SOUTHWARD
FROM THIS LOW INTO GULF. AHEAD OF TROUGH...INCREASING SWLY WINDS
PROMOTING DEEP LYR SHEAR WITH SSWLY LL JET IN EXCESS OF 60 KT
SWEEPING AHEAD OF SYSTEM. LOCAL OBS SHOW THAT STRONGEST WINDS
BEGINNING TO MIX DOWN OVER CWA. APPROACHING UPPER SYSTEM WILL DRAG
STRENGTHENING COLD FRONT AND PRE-FRONTAL SQUALL ACROSS LOCAL AREA
THIS AFTN AND EVENING. ASSOCD MCS SYSTEM THAT EVOLVED IN LA LAST
NIGHT MOVING EWD ACROSS CWA YIELDING STRONG TO SEVERE STORMS AND
TORNADOES ACROSS OUR AREA. SMALLER-SCALE SUPERCELLS/BOW ECHOES SEEN
ON RADAR WILL CONTINUE TO EVOLVE OFF THE GULF AND/OR NEAR THE FRONT
AND IMPACT THE REGION WITH FURTHER SEVERE WX AS THEY RACE NEWD.
WILL UPDATE PERIODICALLY AS NECESSARY. PLEASE REFER TO LSR'S AND
SEVERE WX PRODUCTS FOR MORE DETAILS.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
COFFEE...DALE...GENEVA...HENRY...HOUSTON.
GA...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
BAKER...CALHOUN...CLAY...DECATUR...DOUGHERTY...EARLY...
GRADY...LEE...MILLER...MITCHELL...QUITMAN...RANDOLPH...
SEMINOLE...TERRELL...THOMAS.
FL...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES: BAY...
CALHOUN...COASTAL WALTON...FRANKLIN...GADSDEN...GULF...
HOLMES...INLAND WALTON...JACKSON...JEFFERSON...LEON...
LIBERTY...WAKULLA...WASHINGTON.
HIGH SURF ADVISORY UNTIL 2 AM EDT SUNDAY FOR THE FOLLOWING
ZONES: FRANKLIN.
HIGH SURF ADVISORY UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: BAY...COASTAL WALTON...GULF.
COASTAL FLOOD ADVISORY FOR ALL COASTAL COUNTIES UNTIL
MIDNIGHT EDT TONIGHT.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR THE FOLLOWING
ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
NM.
&&
BLOCKHazardous weather outlook, Mar 28, 3:53 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
453 AM EDT SAT MAR 28 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-291000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
453 AM EDT SAT MAR 28 2009 /353 AM CDT SAT MAR 28 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE THROUGH THIS
EVENING...
...A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING FOR
SOUTHEAST ALABAMA...SOUTHWEST GEORGIA AND THE EASTERN FLORIDA
PANHANDLE...
...HIGH SURF ADVISORY ALONG THE FLORIDA BIG BEND AND PANHANDLE
COAST...
...HIGH RISK OF RIP CURRENTS ALONG THE FLORIDA BIG BEND AND
PANHANDLE COAST...
...SMALL CRAFT ADVISORY FOR HIGH WINDS AND SEAS...
A POWERFUL UPPER LEVEL STORM SYSTEM OVER THE RED RIVER VALLEY WILL
PUSH A STRONG COLD FRONT THROUGH THE REGION TODAY. STRONG TO SEVERE
THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM...ALONG WITH VERY HEAVY
RAINFALL. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE
POSSIBLE TODAY ACROSS THE FLORIDA PANHANDLE AND BIG
BEND...SOUTHEAST ALABAMA...AND SOUTHWEST AND SOUTH CENTRAL
GEORGIA. THE STRONGEST ACTIVITY WILL AFFECT THE PANHANDLE AND
SOUTHEAST ALABAMA THIS MORNING BEFORE SHIFTING WEST INTO THE BIG
BEND AND GEORGIA DURING THE AFTERNOON AND EVENING.
PORTIONS OF THIS SAME AREA MAY RECEIVE 2 TO 4 ADDITIONAL INCHES OF
RAIN TODAY...LEADING TO THE POSSIBILITY OF FLOODING ALONG AREA
RIVERS AND STREAMS.
THE STRONG ONSHORE FLOW TODAY THROUGH THE WEEKEND WILL LEAD TO
HAZARDOUS SURF CONDITIONS AT AREA BEACHES AND HAZARDOUS SEAS OVER
THE MARINE WATERS. TIDES OF 1 TO 2 FEET ABOVE NORMAL WILL BE
POSSIBLE THROUGH EARLY SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SURF AND SEAS WILL SLOWLY DIMINISH ON SUNDAY...BUT THERE WILL
STILL BE A HIGH RISK OF RIP CURRENTS AT AREA BEACHES.
ANOTHER COLD FRONT WILL APPROACH THE REGION BY THE MIDDLE OF NEXT
WEEK...BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUEST FOR TODAY AS TORNADO OR SEVERE
THUNDERSTORMS WATCHES ARE ISSUED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
CAMP
In the hours before
Local storm report, Mar 28, 1:18 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
218 PM EDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM FLASH FLOOD SYLVESTER 31.53N 83.84W
03/28/2009 WORTH GA AMATEUR RADIO
SOUTH QUADRANT OF THE CITY EMER MGMT OFFICE EVACUATED
ALONG WITH SEVERAL HOMES WERE EVACUATED BY BOAT.
&&
DUGGANLocal storm report, Mar 28, 1:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
231 PM EDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM DOWNBURST MARIANNA 30.77N 85.24W
03/28/2009 JACKSON FL COUNTY OFFICIAL
NUMEROUS TREES DOWN ACROSS THE CITY WIDE SPREAD POWER
OUTAGES
&&
DUGGANSpecial weather statement, Mar 28, 2:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
303 PM EDT SAT MAR 28 2009
FLZ013-014-016-026-282000-
CALHOUN-GADSDEN-GULF-LIBERTY-
303 PM EDT SAT MAR 28 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR
CALHOUN...GADSDEN...GULF AND LIBERTY COUNTIES IN NORTH FLORIDA...
* UNTIL 400 PM EDT/300 PM CDT/
AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF BLOUNTSTOWN...MOVING
NORTHEAST AT 50 MPH.
PEOPLE IN CALHOUN...LIBERTY...NORTHERN GULF AND WESTERN GADSDEN
COUNTIES...INCLUDING THE CITY OF BLOUNTSTOWN...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Local storm report, Mar 28, 2:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
304 PM EDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM DOWNBURST MARIANNA 30.77N 85.24W
03/28/2009 JACKSON FL PUBLIC
JEFFERSON AND FRANKLIN ST WIMBERLY WAREHOUSE ROOF SHEARED
OFF ROOF OF VERY LARGE WAREHOUSE.
&&
DUGGANSpecial weather statement, Mar 28, 2:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EDT SAT MAR 28 2009
GAZ130-131-148-281945-
BEN HILL-BERRIEN-IRWIN-
307 PM EDT SAT MAR 28 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BEN HILL...BERRIEN
AND IRWIN COUNTIES IN SOUTH CENTRAL GEORGIA...
* UNTIL 345 PM EDT
AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TIFTON...MOVING NORTHEAST AT 60 MPH.
THIS STORM WILL BE NEAR...
OCILLA BY 315 PM EDT.
WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.
ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Special weather statement, Mar 28, 2:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
334 PM EDT SAT MAR 28 2009
GAZ146-158-282015-
COLQUITT-THOMAS-
334 PM EDT SAT MAR 28 2009
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COLQUITT AND THOMAS
COUNTIES IN SOUTHWEST GEORGIA...
* UNTIL 415 PM EDT
AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
DOERUN TO MEIGS...OR ALONG A LINE EXTENDING FROM 12 MILES WEST OF
MOULTRIE TO 9 MILES SOUTHEAST OF PELHAM...MOVING EAST AT 55 MPH.
THESE STORMS WILL BE NEAR...
COOLIDGE BY 345 PM EDT.
MOULTRIE BY 360 PM EDT.
WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
17-GOULD
High Surf, Bay
- When
- March 28, 3:00 PM EST
- Where
- Bay forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
A large wave capsized a 21-foot open construction boat off Panama City Beach in Shell Island Pass. One man drowned and another was injured.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wisconsin, March 28 to 29, 20096 deaths · 4 injured · 10 events
- Winter Weather in Wisconsin, March 28 to 29, 20093 deaths · 2 injured · 8 events
- Tornadoes and Hail in Kentucky, March 28, 20092 injured · $668,000 · EF3 · 20 events
- Flash Flooding and Hail in Florida, March 28, 20091 death · 1.75 in hail · 10 events
- Tornadoes in North Carolina, March 28, 2009$201,000 · EF2 · 2 events
- Tornado and Damaging Winds in Florida, March 28 to 31, 20091 injured · $760,000 · EF1 · 11 events
- Blizzard and Winter Storm in Montana, March 28 to 30, 2009$1.5 million · 22 events
- Damaging Wind in Florida, March 28, 2009$500,000 · 60 kt wind · 1 event
- Tornadoes and Hail in Alabama, March 28, 2009$41,000 · EF1 · 10 events
- Tornado and Hail in Tennessee, March 28, 2009$37,000 · EF1 · 3 events
- Flash Flooding and Hail in Alabama, March 28, 2009$54,000 · 2.75 in hail · 10 events
- Flash Flooding and Hail in Georgia, March 28, 2009$41,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163348.